question for allyssa the nurse?
As far as your tramadol answer. I think you should do some research. Some of the worst withdrawels on the planet earth come from the sudden stoppage of ultram. You should look into it. This is a huge problem with healthcare today. If you can't trust a nurse who can you trust?
- Anonymous1 decade agoFavorite Answer
"OPIOID AGONIST" means it blocks the actions of opioids and is NOT an opioid itself. Your own information makes you look like an idiot. Just because it's a "narcotic-like" doesn't make it a narcotic. It's in the therapeutic class "systemic analgesic" while oxycodone or hydrocodone are in the "narcotic analgesic" classes.
Yes there are VERY RARE instances of it having strange effects on people but those people are usually the "addictive" type anyway. It clearly states in the drug information that it shouldn't be prescribed to those who've had addiction issues in the past, which obviously Emperor did have. I work in the ER at a prominent Boston hospital. I graduated at the top of my class from a very demanding nursing program (try #1). And I am in process of getting my masters and becoming a CRNA. I think I would know a bit about f****ng drugs. Just because 2 people have become addicted and wrote about it, doesn't mean it's a fact for everyone.
And there's about a 1% incidence of people becoming addicted to narcotics when being treated for true pain. There's about a 0.01% of becoming addicted to tramadol.
Seriously. I do know what I'm talking about.
And, yes, Kim K, I am a practicing nurse.
- Kim kLv 51 decade ago
I'm not sure what started this but I have to add that this one of the problems with healthcare today. Instead of educating themselves through a legitimate source ,SOME healthcare workers believe whatever propaganda the pharaceutical companys put out there. It's easier than doing the research. Then they spread the propaganda and people believe them because they assume this person is educated in the field. I doubt this allyssa person is a practicing nurse, maybe retired as she seems to be relying on information that was discredited a decade ago. I hate to think a nurse that might be treating real patients is so misinformed. If there is a nurse on here saying tramadol has no relation to narcotics she should be stopped. It's as simple as taking a look at the DEA website Text below from: http://www.deadiversion.usdoj.gov/drugs_concern/tr...
"...Although the company initially claimed that this substance produced only very weak narcotic effects, current data demonstrates that opioid activity is the overriding contributor to the drug’s pharmacological activity. Because of inadequate product labeling and lack of established abuse potential, many physicians felt this drug was safe to prescribe to recovering narcotic addicts and to known narcotic abusers. As a consequence, numerous reports of abuse and dependence have been received." and "...“ULTRAM may induce psychic and physical dependence of the morphine-type (µ-opioid). Dependence and abuse, including drug-seeking behavior and taking illicit actions to obtain the drug are not limited to those patients with prior h
- KathyCLv 71 decade ago
the problem is not everyone is the same..for me tramadol or ultram is an excellent adjunct for darvocet when i have severe pain..sometimes i take it daily or several times a day, then when my pain is less, i just stop.no problem...i have never ever seen a patient who was taking the medication properly have a withdrawl reaction...or euphoria while they used it. i have been a nurse since the seventies ..pain meds have to be monitored.. if anything doctors are busy and trust their patients with these drugs too often. but not to worry as soon as a science major figures out a way to shoot, snort, or smoke it they'll pull it and no one will get it.
- Anonymous1 decade ago
It depends on a person's degree of physical dependence on opiates, IF a person NEVER took an opiate in their life's and used Ultram, they might come off no issues, someone dependant on opiates, forget it. This drug is a narcotic, this drug is an opiate, (Moleculary it is not a opiate BUT NOR Is fentanyl!) It doesn't matter, cocaine isn't a narcotic either, but cops call it one. ANd cocine is nothing like a narcotic! ICANNOT beleive in 2009 people still say it isn't. It's mode of action is; it is a serotonin re-uptake inhibitor and a mild opiate that works on MU-1 (THE SAME AS CODIENE!) Opiate receptors, MU1 and 2 Pain receptors are the pain receptors that give physical dependence! The MU receptors, UNLIKE THE NMDA and K receptors which little physical dependance will happen. A opiate that has a higher affinity for K receptors is less mentally addicting, one that hit MU 1 or 2 induces physical dependence.The fact of this anti-depressant in it, makes coming off it absolute agony and hell.
ANY drug that sticks to a MU-1 MU-2 pain receptor and blocks pain can be considered a narcotic and is.
WANT MORE INFO, keep it coming and admit your wrong, WHAT IS THE BIG DEAL??? oh and read this too!
Tramadol - 10 Things You Should Know
Tramadol Safety Decreases Unwanted Side Effects
By Carol & Richard Eustice, About.com
Updated: December 03, 2008
1 - Tramadol is prescribed to treat moderate to moderately severe pain.
Tramadol belongs to the class of drugs known as opiate agonists. Primarily, tramadol works by changing the way the body senses pain. Some people mistakenly believe that tramadol is an NSAID (nonsteroidal anti-inflammatory drug), but it is not.
2 - Tramadol is available in immediate release and extended release formulations.
Tramadol may be prescribed as an immediate release tablet (50 mg.) or as an extended release tablet (100, 200, or 300 mg.). The extended release tablets are usually reserved for patients with chronic pain who require continuous, long-term treatment. Your doctor will determine the appropriate dosage schedule for you.
3 - Tramadol extended release tablets must be taken whole, not split, chewed or crushed.
It is important to take tramadol properly and to follow prescribing instructions. If taken improperly or in a way that is not recommended, serious side effects and even death can result.
4 - Tramadol can be habit-forming for some people.
Do not take more tramadol than has been prescribed for you. Taking more tramadol or taking it more often can cause dependency on it. You should also not stop taking tramadol without first consulting your doctor. You may experience withdrawal symptoms if you stopped it suddenly. You doctor will likely decrease your dose of tramadol gradually.
5 - Drug interactions are possible with tramadol.
Be aware of the following possible drug interactions:
•Carbamazepine reduces the effect of tramadol
•Quinidine increases the concentration of tramadol by 50% to 60%
•Combining tramadol with an MAO (monoamine oxidase inhibitor) inhibitor or SSRI (selective serotonin reuptake inhibitors) can lead to seizures or other serious side effects.
Be sure to tell your doctor about all medications you are taking.
6 - Tramadol, when combined with certain other substances, can increase central nervous system and respiratory depression.
In other words, breathing may be affected or even stop if tramadol is combined with alcohol, narcotic drugs, anesthetics, tranquilizers, or sedatives.
7 - The use of tramadol during pregnancy should be avoided.
Because the safety of tramadol use during pregnancy has not been established, the medication should not be used during pregnancy. The safe use of tramadol in nursing mothers has also not been established.
8 - Tramadol is usually well-tolerated. Any side effects are usually temporary.
Some of the common side effects associated with tramadol include:
Less common side effects include: itching, sweating, diarrhea, rash, dry mouth, and vertigo. There have been patients who developed seizures after taking tramadol.
9 - A Cochrane Review of tramadol to treat osteoarthritis revealed some small benefit.
The Cochrane Review stated that when tramadol is taken for up to 3 months, there may be decreased pain, improvements in function and stiffness and overall well-being. However, tramadol can cause side effects that are significant enough to require that the patient must stop taking the medication. Risks outweigh benefits for many people who have tried tramadol.
10 - If an overdose of tramadol has occurred, call your local poison control center, or call 911 if it appears to be an emergency situation.
Symptoms of an overdose include decreased pupil size, difficulty breathing or staying awake, unconscious, coma, heart attack, or seizure. Call for help, even if you are unsure about what to do.
Tramadol. MedlinePlus. 7/1/2007.
Tramadol for Osteoarthritis. Cochrane Reviews. Cepeda MS, Camargo F, Zea C, Valencia L. 5/23/2006.Source(s): RN Registered Nothing,
- How do you think about the answers? You can sign in to vote the answer.
- JLLv 51 decade ago
You need to get rid of your fantasy that nurses are angelic sacrificial lambs. They are employees of corporations just like everyone else.